I have been on Fentanyl patch 50 for about 23 days. My pain is just about gone and the patch is causing me difficulty a lot of breathing and swallowing. Also, the patch is a major interaction with a cancer medicine I must begin to take. So I just took it off. After about 36 hours, there were no withdrawal symptoms. My doctor said I can't just stop, and prescribed a 25 patch. But I didn't put it on, as I felt fine, in fact was no longer breathless. It's now been over 60 hours , and I still don't feel anything, except diarrhea, this morning. My question is: will I definitely get withdrawal symptoms, or can I just take Imodium for diarrhea and Oxycodone for occasional pain?
On Fentanyl patch 50 for 23 days. Stopped cold. Will I get withdrawal?
- 9 Oct 2014 by Myrnabob
- 12 October 2014
It is usually better to taper down but you can try and see how you do. Fentanyl stays in the blood stream a long time (several days) because even though you remove the patch, your subcutaneous fat still holds a reservoir of medication and will absorb this long after the patch is removed. You havent been on the patch for too long at 23 days so your symptoms may be mild and you may be able to cold turkey withdraw using Immodium and oxycodone. See how you do. If you get really uncomfortable, you can always apply the 25mcg patch but keep in mind that once you apply it, it can take 24 hours or more to start providing relief. You can taper from the 25mcg to a 12.5mcg patch then stop altogether. The oral oxycodone may be enough to stave off the worst of the withdrawal effects though. Just dont allow yourself to get too sick and too weak or you wont be strong enough to withstand the cancer medication side effects, especially if you are getting chemo. You can always talk to your oncologist about a different long acting medication you can take by mouth. There are many different ones out there. Your pain may be gone at this point because the fentanyl was controlling it. If you find that you are hurting worse, it can be treated again. Good luck! Withdrawal effects are increased pain, nausea, chills, sweating, yawning, goose pimples (medically called piloerection), diarrhea, cramping, neck pain and stiffness, muscle aches, insomnia and severe restlessness among others. Be sure to stay well hydrated and try to eat if you can. You can try applying heat packs or ice packs (whichever feels better), warm showers or baths for general muscle aches, gentle stretching, taking walks if you are able to stimulate your own natural endorphins. Hang in there and keep in communication with your Dr.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Jul 2012 • 2 answers
Posted 27 Sep 2013 • 9 answers
Posted 11 Aug 2016 • 1 answer
Posted 8 Mar 2017 • 1 answer
Posted 25 Jan 2018 • 3 answers